Oklahoma, 2013

Flood in Oklahoma, June 1 to 2, 2013

June 1 to 2, 2013 · NWS TSA · 1 event in 1 county or zone

Several rounds of thunderstorms occurred across eastern Oklahoma from May 29th through June 1st. The last in the series of heavy rain events to impact the area occurred late on May 31st through the morning of June 1st with thunderstorms moving slowly eastward from central Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Several rounds of thunderstorms occurred across eastern Oklahoma from May 29th through June 1st. The last in the series of heavy rain events to impact the area occurred late on May 31st through the morning of June 1st with thunderstorms moving slowly eastward from central Oklahoma. Widespread and heavy rainfall resulted across the region during this period with four to eight inches of rain occurring across much of east central and southeast Oklahoma. This rainfall resulted in moderate flooding of the Poteau River near Poteau.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 1, 11:29 AM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 1, 11:29 AM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1229 PM CDT SAT JUN 1 2013

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
ISOLATED SHOWERS/THUNDERSTORMS WILL REMAIN POSSIBLE EARLY
THIS AFTERNOON ACROSS WEST CENTRAL ARKANSAS...OTHERWISE
LOW CLOUDS WILL BEGIN TO SCATTER WITH VFR CONDITIONS EXPECTED
BY MID AFTERNOON.  SURFACE WINDS SHOULD STAY UP ENOUGH
OVERNIGHT TO PRECLUDE ANY FOG DEVELOPMENT.

&&

.PREV DISCUSSION... /ISSUED 1046 AM CDT SAT JUN 1 2013/

DISCUSSION...
COLD FRONT...CURRENTLY PUSHING IN FAR NORTHEAST OKLAHOMA...WILL
SWEEP ACROSS AREA BY EARLY EVENING. BAND OF SHOWERS/THUNDERSTORMS
REMAIN ACROSS FAR SOUTHEAST OKLAHOMA WITH A CONTINUED FLOODING
THREAT. INSTABILITY WILL ALSO LIKELY REMAIN HIGH ENOUGH IN
AFOREMENTIONED AREA FOR AT LEAST AN ISOLATED SEVERE THREAT BEFORE
FROPA. ALREADY SENT UPDATE TO REFLECT CURRENT TRENDS.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 1 PM SATURDAY FOR OKZ065-OKZ066-OKZ069-
     OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 1 PM SATURDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

AVIATION...12
Hazardous weather outlook, Jun 1, 12:05 PM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
105 PM CDT SAT JUN 1 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-021000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
105 PM CDT SAT JUN 1 2013

...HEAVY RAIN ENDING...FLOODING CONTINUES...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORM WITH DANGEROUS LIGHTNING.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

AREAL FLOODING.
	RISK...SIGNIFICANT.
	AREA...PORTIONS OF EASTERN OKLAHOMA.
        ONSET...ONGOING.

DISCUSSION...
A FEW ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS SOUTHEAST
OKLAHOMA AND WEST CENTRAL ARKANSAS THIS AFTERNOON AHEAD OF AN
ADVANCING COLD FRONT.  PRECIPITATION COVERAGE SHOULD REMAIN LIMITED.

ALTHOUGH THE HEAVY RAINFALL HAS ENDED...AREAL FLOODING WILL CONTINUE
THIS AFTERNOON ACROSS PORTIONS OF EASTERN OKLAHOMA...ESPECIALLY
ALONG THE INTERSTATE 40 CORRIDOR WHERE 5 TO 8 INCH RAINFALL AMOUNTS
HAVE OCCURRED. SEVERAL ROADS REMAIN IMPASSABLE DUE TO HIGH WATER.
MANY OF THE MAINSTEM RIVERS THAT HAVE BEEN IMPACTED BY THE RAINFALL
WILL REMAIN IN FLOOD AS WELL.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...NO HAZARDS.
MONDAY THROUGH FRIDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
SETTLED WEATHER WILL RETURN FOR THE EARLY PART OF UPCOMING WEEK.
THUNDERSTORM CHANCES RETURN BY MONDAY NIGHT AS THE UPPER PATTERN
BECOMES INCREASINGLY UNSETTLED WITHIN DEVELOPING NORTHWESTERLY
FLOW.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Jun 1, 9:56 AM CST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1056 AM CDT SAT JUN 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 AM     FLASH FLOOD      CLAYTON                 34.59N 95.35W
06/01/2013                   PUSHMATAHA         OK   LAW ENFORCEMENT

            SEVERAL STREAMS AND CREEKS OUT OF THEIR BANKS

1052 AM     FLASH FLOOD      NASHOBA                 34.48N 95.21W
06/01/2013                   PUSHMATAHA         OK   POST OFFICE

            SEVERAL ROADS FLOODED DUE TO HIGH WATER

&&

RBD
Local storm report, Jun 1, 10:43 AM CST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1143 AM CDT SAT JUN 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      1 S OKEMAH              35.42N 96.30W
06/01/2013                   OKFUSKEE           OK   DEPT OF HIGHWAYS

            STATE HIGHWAY 48 CLOSED ONE MILE SOUTH OF I-40 NEAR
            OKEMAH DUE TO HIGH WATER

&&

JDS
Local storm report, Jun 1, 10:44 AM CST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1144 AM CDT SAT JUN 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      HENRYETTA               35.44N 95.98W
06/01/2013                   OKMULGEE           OK   DEPT OF HIGHWAYS

            US-75B AT 4TH STREET IN HENRYETTA CLOSED DUE TO HIGH
            WATER

&&

JDS
Local storm report, Jun 1, 10:45 AM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1145 AM CDT SAT JUN 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      1 S HULBERT             35.92N 95.14W
06/01/2013                   CHEROKEE           OK   DEPT OF HIGHWAYS

            SH-80 SOUTH OF HULBERT CLOSED DUE TO HIGH WATER

&&

JDS
Local storm report, Jun 1, 10:46 AM CST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1146 AM CDT SAT JUN 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      1 E LENAPAH             36.85N 95.62W
06/01/2013                   NOWATA             OK   DEPT OF HIGHWAYS

            SH-10 EAST OF LENAPAH REMAINS CLOSED DUE TO HIGH WATER

&&

JDS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Le Flore

When
June 1, 2:00 PM CST to June 2, 4:00 AM CST
Where
Le Flore County, 0.68 mi WSW of Neff to 0.65 mi NNE of Poteau Kerr Arpt
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
35.067, -94.612

The Poteau River near Poteau rose above its flood stage of 24 feet at 3 pm CDT on June 1st. The river crested at 26.10 feet at 9 pm on the 1st, resulting in moderate flooding. The river fell below flood stage at 5 am on the 2nd.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456691.